Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Spokane, WA

May 31, 1997Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 31, 1997, 1:33 PM PDT for Stevens County, Washington. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 1:33 PM PDT (20:33 UTC)
Expired
May 31, 1997, 2:30 PM PDT
In force
57 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Stevens County, WA

The radar

The Spokane radar (KOTX), 82 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:45 PM PDTHail 1Valley, WA1 inch hail
May 31, 1:47 PM PDTHail 1Tumtum, WA1 inch hail
May 31, 1:50 PM PDTHail 1Chewelah, WAsheriff reports 1 inch hail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 312036 RRA
SVRGEG
WAC065-312130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
133 PM PDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST WASHINGTON
 
   ...SOUTHERN STEVENS COUNTY
 
AT 135 PM PDT A SEVERE THUNDERSTORM WAS MOVING INTO SOUTHERN STEVENS
COUNTY. THIS STORM WAS MOVING TO THE NORTHEAST AT 35 MPH AND WILL MOVE
ACROSS THE SOUTHERN PART OF THE STEVENS COUNTY BEWTEEN 140 AND 215 PM.
 
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:30 PM PDT, 3 minutes earlier.

Area forecast discussion, May 31, 1:30 PM PDT, 3 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT SAT MAY 31 1997

QUIK AFD...TORNADO WATCH UNTIL 700 PM IN FCST AREA.  NUMEROUS MESO
SIGN AND LARGE HAIL SIGN ON 88D.  SPOTTER REPORTS OF A FUNNEL CLD IN
LINCOLN CTY.  COLD FRNT NOW MVG THRU EASTERN WA.  GOOD BOW ECHO ON
88D.

COOR W/SEA AND BOI FOR FCST.  SEVERE WEATHER SHLD END THIS EVENING AS
COLD FRNT MOVES THRU.  FLOW BECOMES MORE ZONAL THEN RIDGE BUILDS OVR
FCST AREA ON MON AS NEXT TROF APPROACHES 140W.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 050/064/046/070 2222
CQV 049/065/045/072 2222
S86 048/063/044/068 4222
COE 049/064/045/069 4222
WWP 046/061/042/065 5222

.GEG...FLOOD WARNING FOR ST. JOE RIVER
       FLOOD WARNING FOR SPOKANE RIVER
       FLOOD WARNING FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE
       FLOOD WARNING FOR OKANOGAN RIVER
       FLOOD WATCH FOR METHOW RIVER

In the hours before

Special weather statement, May 31, 10:48 AM PDT, 2 hours 45 minutes before
WAZ031>038-312300-

SPECIAL WEATHER STATEMENT ...CODING CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
945 AM PDT SAT MAY 31 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN
WASHINGTON...

GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN...
FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD
AND ASOTIN

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE
EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE
ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP.

AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF
SEVERE WE2ATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...
IF POSSIBLE.
Local storm report, May 31, 12:17 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.
Special weather statement, May 31, 12:25 PM PDT, 1 hour 8 minutes before
WAZ031>038-010200-

SPECIAL WEATHER STATEMENT ...CODING CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
1225 PM PDT SAT MAY 31 1997

...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN
IDAHO...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES:

IN EASTERN WASHINGTON...

GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS...
SPOKANE... WHITMAN... GARFIELD... AND ASOTIN

IN NORTHERN IDAHO...

BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE...
LEWIS... AND SHOSHONE

A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND
POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY
RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY
DEVELOP.

AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT.
IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED
BUILDING...IF POSSIBLE.

STROBIN
Special weather statement, May 31, 12:37 PM PDT, 56 minutes before
WAZ031>038-010200-

SPECIAL WEATHER STATEMENT ...CODING CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
1225 PM PDT SAT MAY 31 1997

...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN
IDAHO...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES:

IN EASTERN WASHINGTON...

GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS...
SPOKANE... WHITMAN... GARFIELD... AND ASOTIN

IN NORTHERN IDAHO...

BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE...
LEWIS... AND SHOSHONE

A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND
POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY
RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY
DEVELOP.

AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT.
IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED
BUILDING...IF POSSIBLE.

STROBIN
Local storm report, May 31, 12:56 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
754 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES

                                          OF WATER ON THE STREETS IN
                                          EPHRATA.
Local storm report, May 31, 12:58 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES
                                          OF WATER ON THE STREETS IN
                                          EPHRATA.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:13 AM PDTSevere Thunderstorm WarningOTXGrant62 min
May 31, 11:31 AM PDTSevere Thunderstorm WarningOTXAdams29 min
May 31, 11:58 AM PDTSevere Thunderstorm WarningOTXAdams62 min
May 31, 12:14 PM PDTSevere Thunderstorm WarningOTXLincoln61 min
May 31, 12:45 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman60 min
May 31, 1:15 PM PDTSevere Thunderstorm WarningOTXSpokane60 min
May 31, 1:39 PM PDTFlash Flood WarningOTXAsotin, Whitman66 min
May 31, 1:39 PM PDTSevere Thunderstorm WarningOTXAsotin, Whitman66 min
May 31, 1:53 PM PDTFlash Flood WarningOTXPend Oreille67 min
May 31, 1:53 PM PDTSevere Thunderstorm WarningOTXPend Oreille67 min
May 31, 3:08 PM PDTSevere Thunderstorm WarningOTXPend Oreille52 min

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.